Drug use and a fever

by Bob Stuntz in ,


Krystle Shafer, MD

Krystle Shafer, MD

Dr. Shafer is back with another head scratcher... 

Case Presentation:

A 23 y/o male presents to the ED with a request for detox. He reports that he has been using IV heroin mixed with cocaine for the past year. Over the weekend one of his friends overdosed which scared him and this is why he decided to seek help today. He has no medical complaints reported.  He denies cough, chest pain, back pain, nausea, vomiting, diarrhea, abdominal pain, dysuria or headache. He has no PMH and reports that he was recently tested for HIV and hepatitis B and C at a walk-in clinic, all of which  were reportedly negative. He states that he feels "good" and he just used the last of his drug stash in the parking lot.

On exam he is diaphoretic.  His temperature is 101.3F, HR is 120, and he has normal BP/RR/O2 sats. His pupils are equal, round and reactive to light at 2-3mm and his speech is slightly pressured. Moist mucus membranes present. Lungs are CTAB, heart is fast but normal rhythm, with no murmurs/rubs or gallops. He has no abdominal tenderness, and his abdomen is soft with normal bowel sounds. He has no bruising or erythema on exam with the exception of mild track marks in his bilateral antecubital fossae which appear fresh and without signs of infection present. MSK exam is normal and he has no back tenderness to palpation. Labs are normal including CBC, CMP, lactic acid, blood cultures, CXR, UA. Within hours his vital signs return to normal without intervention.

What is the likely diagnosis? 

http://kronenwetter.org/departments/police-department/drugs

http://kronenwetter.org/departments/police-department/drugs

Answer: Cotton Fever

Cotton fever is a syndrome that is associated with IV drug abuse and is often described as a mimicker of sepsis.  Drugs such as heroin are purchased in powered form and them heated up into a liquid that is drawn into a syringe through cotton which acts like a filter to remove particulate matter. Cotton is often the filter of choice as this is known to preserve more of the drug as compared to other filters. Cotton is often colonized by a gram negative bacteria called Enterobacter agglomerates which produces an endotoxin that can result in a SIRS type response. Symptoms can include fever as high as 104F, tachycardia, headache, chills, malaise, tachypnea, abdominal pain, and nausea. It usually self-resolved within hours to days and rarely requires medical treatment. This SIRS response is particularly linked with repeated use of the same cotton filter because by making the cotton wet this denatures the endotoxin, making it more potent. It is important to note that this is a diagnosis of exclusion and is reportedly the cause of fevers in 11% of cases of IVDA patients who present to the ED with a fever. 

Sources:

Harrison, DW and Walls, RM. Cotton Fever: a benign febrile syndrome in intravenous drug abusers. Journal of Emergency Medicine. 1990: 8(2); 135-139

Samet, JH at al. Hospitalization Decision in Febrile Intravenous Drug Users. The American Journal of Medicine. 1990: 89 (1), 53-57.

Pallawi, Torka and Fill, Sonja. Cotton fever: An Evanescent Process Mimicking Sepsis in an Intravenous Drug Abuser. Journal of Emergency Medicine. 2013: 44 (6), 385-287.